Ask a doctor

Why Are Veins Appearing After Restylane in Nasolabial Folds and Nasogenian Grooves?

Earlier today, I had some restylane put into my nasolabial folds and nasogenian grooves. On the left side of my nose (but not on the right) I am getting purplish splotches that follow vein patterns in areas that the needle didn't touch all the way up the side of the nose. What might be going on and how long might it last? Thank you.

Doctor Answers (12)

New appearance of purple splotches is a concern after dermal filler

+2

I would go to your physician and have him look at this.  It's hard to advise you without a photo but what you can possibly have is occlusion of the vessels around the nose.  This can lead to the overlying skin dying from poor circulation.  It can usually be improved if recognized early by Hyaluronidase, heat, blood thinners and nitro paste. 


Panama City Facial Plastic Surgeon
5.0 out of 5 stars 8 reviews

Veins appearing after Restylane Injections

+1
I agree with the other physicians statements and would suggest going in to see your treating physician immediately. As stated before this could be a sign of possible occlusion of the vessels around the nose which could result in further complications if not treated promptly. I have seen several patients from other physicians who have experienced some broken blood vessels around the nose and these have appeared to be the result of superficial injections. I wish you the best in healing and a speedy recovery. Best regards and call your physicians office asap!

Michael Elam, MD
Orange County Facial Plastic Surgeon
5.0 out of 5 stars 131 reviews

Blotchy Skin after dermal filler requires attention

+1

Any sign of skin blotchiness after filler injection should require immediate examination by the physician injector. This may be a sign of compromise of skin circulation and should be addressed with warm compress, and possible consideration of nitroglycerin patch and hyaluronidase injection (if hyaluronic acid filler such as Restylane, Juvederm, or Perlane is injected). This is one of the reasons that consumers should never shop on price of filler injection alone; you must be confident that the physician injector is competent to intervene in case a unexpected complication happens.

William Ting, MD
Bay Area Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

You might also like...

Complication of vein obstruction after Restylane

+1
There can be a rare complication of blockage of a vein when any filler is injected in the glabella of the forehead(between the eyebrows) or in the crease around the nose. The vein may be blocked from external volume compression or from internal blockage by the filler finding its way into the vein. If an artery is obstructed then it could be more serious. Please call your doctor right away! Some incidents have probably been avoided by the quick use of hyaluronidase to dissolve the restylane or juvederm.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Potentially SERIOUS complication of Filler Injections

+1

Regarding: "Why Are Veins Appearing After Restylane in Nasolabial Folds and Nasogenian Grooves?
Earlier today, I had some restylane put into my nasolabial folds and nasogenian grooves. On the left side of my nose (but not on the right) I am getting purplish splotches that follow vein patterns in areas that the needle didn't touch all the way up the side of the nose. What might be going on and how long might it last? Thank you
."

Without a photograph it is impossible to accurately diagnose you. However, you should NOT be getting discoloration in areas the needle did not reach. Although this may be common bruising, it can also be a sign of blockage of the blood vessels to the skin caused by some of the Restylane ending up in the blood vessels. If this is the case, it can end up in that skin dying (in Medicalese IMPENDING NECROSIS).. This has to be treated immediately to prevent damage. Some physicians advocate injecting the area with Hyaluronidase up to 30 units to dissolve the filler, applying Nitropaste (Nitroglycerin ointment 2%) to increase blood flow, take a regular Aspirin and apply massage and warm compresses.

You MUST see your doctor immediately.

Dr. Peter Aldea

Peter A. Aldea, MD
Memphis Plastic Surgeon
5.0 out of 5 stars 61 reviews

Signs of Vascular Occlusion and Impending Skin Necrosis After Filler Injection

+1

Hi Lapcas,

Drop what you are doing and call your injecting physician asap!  If that ever happened to one of my patients, I would advise them to take aspirin and get to our office as soon as possible for evaluation.  This is an emergency and needs to be evaluated and treated now!   Please let us know how things turn out.

Dr. P

Michael A. Persky, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

Potentially Serious Risk of a Filler Injection

+1

Your symptoms sound very suspicious for occlusion of a blood vessel and is a potentially urgent situation.  If that is the problem, the treatment is warm compresses to the area to stimulate circulation, application of nitropaste ointment by your injecting physician, and immediate injection into the area with hyaluronidase (an enzyme to digest hyaulronic acid - Restylane)  All injecting physicians should have these things available for immediate use in their office so you should contact him/her immediately.

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Totally agree with the other docs-this requires immediate intervention.

+1

Dear Lapacs

This should be seen by your injector today.  The treatment is to flood this area with enzyme to break down the injected Restylane and help restore circulation.  What you are describing is most likely some type of circulatory disturbance related to your filler treatment.  Fortunately with immediate care these typically resolve without serious consequences.  However, left untreated the involved skin can die and slough.  Please consider reposting and letting the Realself community know the outcome.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

Splotchy appearance after fillers

+1

You may be in the middle of a serious complication.  What you describe as splotchy purple color changes is often a sign of the filler being injected into a vessel which can lead to death of the skin in the area with possible scarring and healing wound.   There are ways to manage this but only experienced injectors will know how .  Please call the office you got injected in and ask them what to do.  It would also be possible that since we dont have a picture of what is going on there is simply product placed too high and this would lead to a bluish discoloration but only in the area that was injected not up the nose as you describe.  Bruising usually is more obvious as a bruise and doesnt fit with your description.  Step one is for you to get into your doctors office now  so they can see which of the above is going on.  Hurry, time is of the essence . If you need a local expert call Dr Ronald Moy or Edgar Fincher or Dr Mark Rubin  in LA Beverly Hills area

Shawn Allen, MD
Boulder Dermatologist
5.0 out of 5 stars 1 review

This could be serious

+1

A change in the color of the skin could be an early sign of an impending necrosis, especially if there is pain.  This is the result of compression or occlusion of the circulation to the skin. Please call your doctor immediately as this is an emergency. The other possibilty is superficial placement of material. This is not serious, but needs fixing too. Good luck.

Mary P. Lupo, MD
New Orleans Dermatologist
5.0 out of 5 stars 9 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.